Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2005, 2:49 PM EDT for Franklin County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 2:49 PM EDT (18:49 UTC)
- Expired
- May 15, 2005, 3:18 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 151849
SVRRAH
NCC069-151915-
/O.NEW.KRAH.SV.W.0025.050515T1849Z-050515T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT SUN MAY 15 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER RILEY...OR ABOUT 16 MILES SOUTH OF
LOUISBURG. MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PILOT...NEW HOPE...
BUNN...
LAKE ROYALE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3594 7840 3583 7827 3587 7822 3599 7815
3606 7819
$$
111 follow-up statement
000
WWUS52 KRAH 151918
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT SUN MAY 15 2005
NCC069-151928-
/O.EXP.KRAH.SV.W.0025.000000T0000Z-050515T1915Z/
FRANKLIN NC-
318 PM EDT SUN MAY 15 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
EXPIRED AT 315 PM EDT...
THE STORM HAS MOVED OUT OF NASH COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THIS
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3594 7840 3583 7827 3587 7822 3599 7815
3606 7819
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:15 PM EDT, 34 minutes earlier.
Area forecast discussion, May 15, 2:15 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT SUN MAY 15 2005 .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... FRONT SLOWLY MOVING ACROSS THE STATE CURRENTLY OVER THE WESTERN FOOTHILLS. CLOUD COVER WEST OF US 1 TO THE MOUNTAINS HAS KEPT TEMPS AROUND 15 DEGREES COOLER THAN LOCATIONS IN THE EAST WHERE SUNSHINE HAS BEEN PREVALENT WITH JUST SOME HIGH CLOUDS AND SCT LOW CLOUDS. CONVECTION IS FIRING IN THE WARM SECTOR JUST EAST OF THE COLDER TEMPS TO THE WEST ALONG THE THERMAL BOUNDARY. THIS CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND BECOME MORE WIDESPREAD. THUNDERSTORMS WILL SLOWLY DECREASE AFTER SUNSET WITH SHOWERS STILL POSSIBLE OVERNIGHT. MODELS ALL REALLY IN GOOD AGREEMENT WITH THE MOTION OF THE WEAK COLD FRONT ACROSS THE TRIAD BY 06Z AND JUST EAST OF INTERSTATE 95 AROUND DAYBREAK. WITH AMPLE MOISTURE AHEAD OF THE FRONT WILL HAVE TO KEEP A HIGH CHANCE TO LIKELY POPS IN THE FORECAST AT LEAST THROUGH THIS EVENING. WILL LOWER POPS FROM WEST TO EAST OVERNIGHT. MODELS ALSO ALL IN GOOD AGREEMENT STALLING FRONT JUST WEST OF THE COAST. THIS COULD ACT TO ENHANCE CLOUD COVER A LITTLE ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN THROUGH THE DAY MONDAY WITH THE OUTSIDE CHANCE OF AN ISOLATED SHOWER FROM FAYETTEVILLE SOUTH AND EAST. THE UPPER TROUGH WITH THIS SYSTEM IS NOT PROGRESSIVE AND WILL REMAIN OVER THE MID ATLANTIC ALL THE WAY THROUGH TUESDAY. LACKING ANY PUSH THE SURFACE FRONT SHOULD START TO WORK ITS WAY BACK INLAND TUESDAY WITH A LITTLE BETTER CHANCE OF A SCATTERED SHOWER OR TWO FROM RALEIGH SOUTH AND EAST. IN SUPPORT OF AN SHOWER OR THUNDERSTORM ON TUESDAY WILL BE A DEVELOPING WAVE ALONG THE FRONT AS IT MOVES INLAND. BOTH THE NAM AND GFS PICK UP ON THIS THOUGH THEY DIFFER ON THE EXACT POSITION. THE UPPER TROUGH FINALLY BEGINS A MOVE OFFSHORE AND THE UPPER RIDGE RIDGE BUILDS IN FROM THE WEST BY WEDNESDAY ALLOWING FOR MOSTLY SUNNY SKIES AND SEASONABLY WARM TEMPERATURES. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... WED THROUGH FRI: GFS/DGEX/UKMET/ECMWF/NAM AGREE WELL AT THE BEGINNING OF THIS PERIOD WITH THE UPPER VORTEX OVER WRN QUEBEC & SHORTWAVE ENERGY FROM THE PACIFIC NORTHWEST VORTEX SHOOTING INTO THE NRN PLAINS. NC SEES A BRIEF PERIOD OF FLAT WNW FLOW AS THE MID LEVEL TROUGH AXIS MOVES OFFSHORE & HIGH PRESSURE NOSES IN FROM THE NORTH... WHICH SHOULD RESULT IN CONSIDERABLE SUNSHINE AND NEAR NORMAL TEMPS FOR WED. THERE MAY BE ISOLATED SHOWERS ACROSS THE NORTHERN CWA WITHIN THE WARM FRONTOGENETIC REGION AS SOUTHWESTERLY BOUNDARY LAYER FLOW RAMPS UP. THEN BY THU THE STRONG WAVE DROPS INTO THE MISSISSIPPI VALLEY AND ALL OF THE WHEELS COME OFF THE MODELS. THE 12Z/15 OP GFS IS NOW LOOKING LIKE THE ECMWF IN CLOSING OFF THIS WAVE THEN WANDERING IT AROUND LA/AR/E TX WHILE THE MAIN VORTEX SHIFTS OFF THE CANADIAN MARITIME COAST. THIS IS NEARLY 180 DEGREES OUT OF PHASE WITH ITS PREVIOUS SOLUTION AND MEANS A HUGE DROP IN FORECAST CONFIDENCE. AT THIS TIME WILL CONTINUE EARLIER THINKING OF INCREASINGLY MOIST SOUTHWEST FLOW AHEAD OF AN APPROACHING SURFACE FRONT... AND RETAIN CHANCE POPS MAINLY THU AFTERNOON AND EVENING WITH SLIGHTLY ABOVE NORMAL TEMPS IN THE WARM SECTOR & WITH MID LEVEL SHORTWAVE RIDGING. WILL KEEP SLIGHT CHANCES AND DECENT CLOUD COVER THROUGH FRI/FRI NIGHT WITH TEMPS A FEW DEGREES BELOW NORMAL. SAT/SUN: LOW CONFIDENCE IN ANY DETAILS HERE. RELYING ON EARLIER GFS RUNS... NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE SLOWLY DEPARTING DEEP UPPER TROUGH & COOL STABLE NORTH-NORTHEAST SURFACE FLOW AS THE HIGH PRESSURE BUILDS IN SHOULD EQUATE TO SLIGHTLY BELOW NORMAL TEMPS WITH NO MENTIONED POPS NEXT WEEKEND. STAY TUNED. -GIH && .AVIATION... HAVE INCLUDED A BRIEF PERIOD OF TSRA AND VRB18G30KT FOR RDU/FAY/RWI IN THE LATE AFTERNOON AND EARLY EVENING... FOLLOWED BY LOW VFR CIGS POST-FRONT AND A SHIFT IN WINDS TO THE WEST THEN NORTHWEST. SKIES SHOULD CLEAR OUT LATER TONIGHT WITH WINDS GOING NORTH. NO VSBY RESTRICTIONS OUTSIDE OF TSTMS. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JO LONG TERM...GH AVIATION...GH
Hazardous weather outlook, May 15, 4:25 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 425 AM EDT SUN MAY 15 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 425 AM EDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL BE ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE MOST LIKELY THIS AFTERNOON AND THIS EVENING BETWEEN 2 PM AND 10 PM. THE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS UP TO 45 MPH. A FEW STORMS MAY BECOME BRIEFLY SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL AS LARGE AS NICKELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT THREAT FOR SCATTERED THUNDERSTORMS WILL BE ON THURSDAY AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR ADVERSE WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 15, 2:25 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT SUN MAY 15 2005 NCZ026-027-040>042-074>077-083-084-151945- FRANKLIN-NASH-CHATHAM-WAKE-JOHNSTON-MONTGOMERY-MOORE-LEE-HARNETT- ANSON-RICHMOND- INCLUDING THE CITIES OF...LOUISBURG...NASHVILLE...PITTSBORO... RALEIGH...SMITHFIELD...TROY...SOUTHERN PINES...SANFORD... LILLINGTON...WADESBORO...ROCKINGHAM 225 PM EDT SUN MAY 15 2005 ...SCATTERED STORMS STRETCHING FROM LOUISBURG TO WADESBORO COULD CONTAIN SMALL HAIL... A BAND OF SCATTERED THUNDERSTORMS WILL AFFECT AREAS FROM LOUISBURG TO THE SOUTHWEST INCLUDING RALEIGH... CARY... GARNER... FUQUAY- VARINA... SANFORD... SOUTHERN PINES... CARTHAGE... WADESBORO AND ROCKINGHAM THROUGH 4 PM... AS THEY MOVE TO THE NORTHEAST. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE LIKELY WITH THESE STORMS... AND A FEW STORMS MAY PRODUCE SMALL HAIL. ANYONE OUTSIDE SHOULD MOVE INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER... OR IF DARK THREATENING CLOUDS APPROACH. GIH
Local storm report, May 15, 2:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL CAMERON 35.33N 79.25W
05/15/2005 0.50 INCH ANSON NC FIRE DEPT/RESCUE
&&
ORROCKLocal storm report, May 15, 2:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL CAMERON 35.33N 79.25W
05/15/2005 0.50 INCH MOORE NC FIRE DEPT/RESCUE
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:55 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 26 min |
| May 15, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 31 min |
| May 15, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 23 min |
| May 15, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 23 min |
| May 15, 3:59 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 31 min |
| May 15, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 30 min |
| May 15, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 36 min |
| May 15, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.